# SDR 2009FA0000036

- Difficulty date: October 13, 2008
- Submitted: January 29, 2009
- Operation: General aviation
- Aircraft: N651BS
- Make and model: Cirrus SR20
- Aircraft serial: 1711
- Aircraft time: 1,187 hours
- Engine: Cont IO360ES
- Engine time: 1,187 hours
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 105005563
- Part serial: D08FA019
- Condition: Failed
- Location: Engine
- Part time: 235 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

FLIGHT CREW REPORTED ENGINE SPUTTERED DURING INITIAL CLIMB.  UPON INTERNAL VISUAL INSP OF LT MAGNETO, FOUND BROKEN MAGNETO SHAFT BELOW DRIVE GEAR.  ALUMINUM MAGNET CASTING FAILED AT STEEL SHAFT MATING JOINT.  ROTATION OF STEEL SHAFT IN ALUMINUM CASTING YIELDED EXCESSIVELY RETARDED TIMING.  MAGNETO WAS "FACTORY NEW" WITH 235.4 HOURS TT AND HAS NOT BEEN OPENED PRIOR TO THIS EVENT.  A REPLACEMENT "FACTORY NEW" MAGNETO OF THE SAME TYPE WAS INSTALLED TO RESOLVE THE PROBLEM.  PREVIOUSLY ON 9/9/2008 AT 1112.0 HOURS AIRCRAFT TOTAL TIME, THE RIGHT MAGNETO WAS FOUND TO HAVE FAILED DURING RUN-UP CHECKS WITH THE SAME FAILURE MODE.
